Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 48, NWS Tallahassee, FL

April 11, 2024Lafayette County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this tornado warning at Apr 11, 2024, 7:09 AM EDT for Lafayette County, Madison County, Taylor County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2024, 7:09 AM EDT (11:09 UTC)
Expired
Apr 11, 2024, 7:32 AM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 76 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2024-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2024-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

184 
WFUS52 KTAE 111109
TORTAE
FLC067-079-123-111145-
/O.NEW.KTAE.TO.W.0048.240411T1109Z-240411T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
709 AM EDT Thu Apr 11 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northwestern Lafayette County in Big Bend Florida...
  Northeastern Taylor County in Big Bend Florida...
  Southeastern Madison County in Big Bend Florida...

* Until 745 AM EDT.

* At 709 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Perry, moving northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Lafayette, northeastern Taylor and southeastern
  Madison Counties, including the following locations... Townsend,
  Buckville, Day, Chancey, Smith, and Mayo Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3035 8319 3035 8321 3031 8321 3029 8323
      3026 8324 3025 8325 3025 8324 3023 8325
      3023 8324 3018 8325 3017 8323 3015 8324
      3013 8323 3005 8343 3016 8353 3038 8319
TIME...MOT...LOC 1109Z 238DEG 21KT 3012 8346 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

55-SCHOLL
1 follow-up statement
962 
WWUS52 KTAE 111132
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
732 AM EDT Thu Apr 11 2024

FLC067-079-123-111142-
/O.CAN.KTAE.TO.W.0048.000000T0000Z-240411T1145Z/
Lafayette FL-Taylor FL-Madison FL-
732 AM EDT Thu Apr 11 2024

...THE TORNADO WARNING FOR NORTHWESTERN LAFAYETTE...NORTHEASTERN
TAYLOR AND SOUTHEASTERN MADISON COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 PM EDT for Big Bend
Florida.

&&

LAT...LON 3035 8319 3035 8321 3031 8321 3029 8323
      3026 8324 3025 8325 3025 8324 3023 8325
      3023 8324 3018 8325 3017 8323 3015 8324
      3013 8323 3005 8343 3016 8353 3038 8319
TIME...MOT...LOC 1129Z 238DEG 21KT 3019 8333 

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Apr 11, 4:49 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 11, 4:49 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
449 AM EDT Thu Apr 11 2024

...New SYNOPSIS, NEAR TERM, SHORT TERM, LONG TERM, AVIATION,
MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Today and tonight)
Issued at 448 AM EDT Thu Apr 11 2024

The greatest concern for additional flooding through sunrise will
be on a corridor along and a little south of a  Tallahassee to
Valdosta line. We did a special 06z balloon sounding overnight,
which observed a seasonally extreme Precipitable Water (PW) value
around 2.2 inches. Given such strong southerly flow into a near
stationary boundary that is draped from about Port Saint Joe to
Tallahassee to Valdosta, the heavy flooding rain threat will
continue for a few more hours.

A negatively tilted shortwave is now moving northeast across the
Central Gulf Coast, and this should finally give this slow- moving
corridor of intense rainfall a much-needed nudge to the east.
This will start to lessen the threat of new flooding after
sunrise, but there will be lots of water on the ground to contend
with. See Hydrology section below.

Besides flooding rainfall, the remaining severe threat will mainly
be in the form of damaging wind gusts. SPC mesoanalysis shows that
surface-based instability over the southeast Big Bend region is
very weak, only 100-200 J/kg. Even with a very strong and
favorable shear profile, it will be hard to generate much in the
way of severe weather for the next few hours.

A deep surface low will move from the Mid-South region across
Kentucky today. To its south, strong westerly flow will develop
today. Much of our forecast area will see sustained winds near 25
mph at times this afternoon, with the occasional gust to 40 mph.
Have therefore extended and expanded the Wind Advisory to include
the whole service area until about sunset this evening.

A few light showers may skirt across our Alabama and Georgia
counties this afternoon, driven in part by speed convergence and
perhaps some colder air aloft in the base of the upper trough.

The air mass will dry out more considerably late this afternoon
and this evening. Skies will clear out, and a cool night in the
50s is forecast.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 448 AM EDT Thu Apr 11 2024

A surface high pressure center over eastern Texas tonight will
move east to the Florida Panhandle on Saturday night. Winds will
still be gusty on Friday but will diminish more on Saturday as
high pressure approaches.

With the incoming air mass coming from the west, it will be drier
but will not be particularly cool. Daytime high on Friday and
Saturday will be near normal, though the dry air mass will bring
cool nighttime temperatures which will drop into the 40s and 50s
by sunrise on Saturday and Sunday mornings.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 448 AM EDT Thu Apr 11 2024

Surface high pressure will move east of Florida on Sunday,
arriving out near Bermuda on Monday. A surface ridge axis will
extend back westward into northeast Florida. Our low-level flow
will become weakly southeasterly and southerly, allowing the air
mass to start to warming and moistening trend on Sunday. The
warming trend will be aided by a strong 500 mb high over the
southwest Gulf, which will extend a building ridge toward the
northeast Gulf on Tuesday and Wednesday.

Under the influence of high pressure at the surface and aloft, the
forecast will remain rain-free.

&&

.AVIATION...
(06Z TAFS)
Issued at 448 AM EDT Thu Apr 11 2024

Widespread TSRA at TLH and VLD will be slow to move but will
finally succeed at exiting the terminals around 11z-13z. After
that, a drier air mass will start to filter in. Low clouds will
quickly lift this morning. A few passing light showers are
possible for the DHN and ABY terminals this afternoon in an
environment of gusty west winds.

Skies will finally clear out this evening.

&&

.MARINE...
Issued at 448 AM EDT Thu Apr 11 2024

Strong low pressure will move by north of the waters today,
leading to a shift to strong and near-gale westerlies. Winds will
start a slow decreasing trend tonight. Surface high pressure will
approach from the west on Saturday, then pass across the waters on
Saturday night. High pressure will move east of Florida on Sunday,
though a ridge axis will extend back toward northeast Florida.
This will bring a turn to gentle and moderate southeast breezes on
Sunday and Monday.

&&

.FIRE WEATHER...
Issued at 448 AM EDT Thu Apr 11 2024

Many of our districts picked up extremely heavy rainfall last
night and early this morning. The heavy rain band will exit east
of the Suwannee River around mid-day, leaving a few passing light
showers over Alabama and Georgia districts this afternoon. West
winds will become quite gusty this afternoon, leading to high
dispersion. By Friday, a drier air mass will be more fully in
place. The continuation of gusty winds will bring one more day of
high dispersion. Surface high pressure will approach the region
and Saturday and pass overhead on Saturday night. Dry air will
continue, but winds will settle down.

&&

.HYDROLOGY...
Issued at 448 AM EDT Thu Apr 11 2024

An impressive heavy rainfall and flash flooding event unfolded
overnight and is still underway. The heaviest new rainfall through
mid-morning will be from near Crawfordville to Madison to Lake
Park. Many locations across the region have picked up 4 to 6 inches
of rain, with heavier stripes of rain in the 7-9 inch range. One
of those heavier stripes impacted Tallahassee overnight,
prompting a rare Flash Flood Emergency.

The slow-moving band of heavy rain will start moving more quickly
off to the east around 7-9 am, so the threat of new flooding rain
will start to diminish after that.

Nonetheless, we are now left with a lot of water on the ground to
fill up our rivers and creeks. The first river Flood Warnings went
out on Wednesday evening for the Shoal River, Pea River,
Choctawhatchee River in Alabama, and the Apalachicola. We are
certainly going to add to this list today as we more fully assess
which river basins got the most rain. Based on where rain fell
overnight, we will need to look most closely at Spring Creek,
Chipola River, the Ochlockonee, Sopchoppy, Aucilla, the Florida
reach of the Choctawhatchee, and the Withlacoochee. Of course,
small creeks and streams will run outside their banks through this
morning.

Thankfully, no hydrologically significant rain is expected beyond
this morning through the next 7 days, but we will have plenty of
water to watch route downstream in that time.

Saltwater... We are now in the high tide cycle of concern along
the upper end of Apalachee Bay. So far, Spring Creek Boat Ramp in
Wakulla County is observing minor coastal flooding, and others are
rising through action stage. Based on current trends, it is
unlikely that we will see any tide gages hit criteria for moderate
coastal flooding, but we will leave the Coastal Flood Warning in
place until after this high tide cycle has passed. This afternoon,
coastal flooding concern will shift over along the Taylor/Dixie
coast, as strong west winds kick in and provide the stronger
onshore push over there. The afternoon high tide cycle will peak
over the northern Nature Coast around 3-4 pm EDT.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   79  54  76  49 /  60  10   0   0
Panama City   74  57  74  53 /  20   0   0   0
Dothan        75  51  73  48 /  10   0   0   0
Albany        78  52  72  48 /  50  10   0   0
Valdosta      81  54  75  49 /  90  10   0   0
Cross City    77  54  75  48 / 100   0   0   0
Apalachicola  73  58  72  54 /  40   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     FLZ007>019-026>029-034-108-112-114-128-134.

     Flood Watch until 2 PM EDT /1 PM CDT/ this afternoon for
     FLZ014>019-026>028-114-115-118-127-128.

     High Rip Current Risk through late Friday night for FLZ108-112-
     114-115.

     High Surf Advisory until 11 PM CDT this evening for FLZ108.

     High Surf Advisory until 6 AM EDT /5 AM CDT/ Friday for FLZ112-
     114.

     Coastal Flood Advisory until 8 PM EDT this evening for FLZ115.

     High Wind Warning until 7 AM EDT this morning for FLZ115-118-127.

     High Surf Advisory until 4 PM EDT this afternoon for FLZ115.

     Coastal Flood Warning until 8 PM EDT this evening for FLZ118-127-
     128-134.

GA...Wind Advisory until 8 PM EDT this evening for GAZ120>131-142>148-
     155>161.

     Flood Watch until 2 PM EDT this afternoon for GAZ127>131-146>148-
     155>161.

AL...Wind Advisory until 7 PM CDT this evening for ALZ065>069.

GM...Gale Warning until 3 PM EDT this afternoon for GMZ730-765.

     Gale Warning until 5 PM CDT this afternoon for GMZ750-770.

     Gale Warning until 11 AM EDT /10 AM CDT/ this morning for GMZ752-
     755-772-775.

&&

NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM....Haner
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Local storm report, Apr 11, 4:58 AM EDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
458 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 AM     Flash Flood      2 SE Saint Joe Beach    29.87N 85.34W
04/11/2024                   Gulf               FL   Law Enforcement

            US 98 and Discovery Lane roads flooded.

&&

BAS
Local storm report, Apr 11, 5:13 AM EDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
513 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     Flash Flood      1 N Baum                30.51N 84.09W
04/11/2024                   Leon               FL   Law Enforcement

            Water over the Black Creek Bridge on US 90.

&&

BAS
Local storm report, Apr 11, 5:21 AM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
521 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     Flash Flood      1 S Valdosta            30.83N 83.28W
04/11/2024                   Lowndes            GA   Emergency Mngr

            Numerous trees down and impassable roads all
            over the city.

&&

JCW
Local storm report, Apr 11, 5:23 AM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
523 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     Flash Flood      Lloyd                   30.48N 84.02W
04/11/2024                   Jefferson          FL   Emergency Mngr

            Entire section of Old Lloyd Rd. and Gamble
            Rd. closed due to flooding.

&&

JCW
Local storm report, Apr 11, 5:53 AM EDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
553 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     Flash Flood      3 W Blue Springs        30.79N 83.50W
04/11/2024                   Brooks             GA   Dept of Highways

            Flooding at SR 38 at Devane Road all lanes
            closed.

&&

BAS
Local storm report, Apr 11, 6:12 AM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
612 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 AM     Flash Flood      3 W Blue Springs        30.79N 83.50W
04/11/2024                   Brooks             GA   Emergency Mngr

            Hwy 84 E in Quitman at Devane Rd is closed.
            Both lanes are under water.

&&

JCW

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 9:21 PM EDTSpecial Marine WarningTAE3 hr
Apr 10, 10:07 PM EDTRiver Flood WarningTAEWalton17 hr
Apr 10, 10:08 PM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty6 days
Apr 10, 11:38 PM EDTAreal Flood AdvisoryTAELeon3 hr
Apr 11, 12:06 AM EDTSpecial Marine WarningTAE84 min
Apr 11, 12:47 AM EDTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Leon, Liberty and 1 more88 min
Apr 11, 1:09 AM EDTFlash Flood WarningTAEFranklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 1 more6 hr
Apr 11, 2:10 AM EDTSpecial Marine WarningTAE3 hr
Apr 11, 2:43 AM EDTHigh Wind WarningTAEFranklin, Jefferson, Wakulla4 hr
Apr 11, 3:04 AM EDTFlash Flood Warning Considerable damage threatTAEGadsden, Jefferson, Leon4 hr
Apr 11, 3:30 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatTAELeon2 hr
Apr 11, 3:35 AM EDTFlash Flood WarningTAEMadison6 hr
Apr 11, 6:03 AM EDTSevere Thunderstorm WarningTAEJefferson, Madison42 min
Apr 11, 6:14 AM EDTFlash Flood WarningTAEMadison, Taylor4 hr
Apr 11, 6:32 AM EDTSevere Thunderstorm WarningTAELafayette, Madison, Taylor73 min
Apr 11, 6:46 AM EDTAreal Flood WarningTAEGadsden, Jefferson, Leon3 hr
Apr 11, 7:39 AM EDTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor51 min
Apr 11, 7:43 AM EDTTornado WarningTAELafayette32 min
Apr 11, 8:37 AM EDTSpecial Weather StatementTAEDixie, Lafayette23 min
Apr 11, 9:03 AM EDTSpecial Weather StatementTAEDixie57 min
Apr 11, 9:39 AM EDTAreal Flood WarningTAEMadison3 hr
Apr 11, 9:58 AM EDTRiver Flood WarningTAELeon, Wakulla14 days
Apr 11, 10:02 AM EDTRiver Flood WarningTAEJefferson, Madison, Taylor16 days
Apr 11, 10:24 AM EDTSmall Craft AdvisoryTAE22 hr
Apr 11, 10:31 AM EDTRiver Flood WarningTAEGadsden, Leon7 days

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.